How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Michael Salkin Your Own Question
Dr. Michael Salkin
Dr. Michael Salkin, Veterinarian
Category: Dog
Satisfied Customers: 30850
Experience:  University of California at Davis graduate veterinarian with 45 years of experience.
55012488
Type Your Dog Question Here...
Dr. Michael Salkin is online now

My sister has a staffy who is 6 years old, he has been having

Customer Question

My sister has a staffy who is 6 years old, he has been having seizures since he was 18 months old, he had a seizure 4 days ago we took him to the vet about 2 hours after having it they kept him in to monitor him because he hadnt come out of it but sent him home after keeping in for about 5 hours, we had to take him back to the vet the following day because he had had another seizure plus his sight has not come back even though the second vet kept him in and sedated him but it has not made much difference he is still pacing, bumping into things plus he hasnt slept properley can you help please
Submitted: 3 years ago.
Category: Dog
Expert:  Dr. Michael Salkin replied 3 years ago.
Aloha! You're speaking to Dr. Michael Salkin
I'm sorry to hear of this with Squidgy. It sounds as if his mentation (mental status) is still altered after he had suffered status epilepticus - the state in which seizure activity doesn't abate. This is often due to permanent damage to his brain - a cumulative effect from having so many seizures over 4.5 years. His blindness, pacing, and agitation are symptoms of encephalopathy - a brain disorder - particularly in the cerebrum and thalamus (forebrain).

Such a patient will be very difficult to manage at home. In most instances, he would be heavily sedated or anesthetized and monitored in hospital until he normalized after he awoke from the last administration of an anticonvulsive drug. This may not be possible, however, if his brain damage is, indeed, permanent now. Please tell me which drugs he's currently being administered.